MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 14 HOLE / L310MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 14 HOLE / L310MM; PLATE, FIXATION, BONE
Model Number 627644S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/07/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "axsos3 5.0 femur plate is broken.The patient had to undergo surgery again.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the observations made during the investigation.The device inspection revealed the following: the visual inspection has shown that the plate is broken in two, only one fragment was returned for evaluation.The fragment with the catalog # and the lot # marked are missing.The scratches observed on the implant surface occurred most probably during the explantation.The microscopic inspection of the fracture face has shown that the typical characteristics of a fatigue fracture can be identified at the fracture face.The origin of the crack was on the right side of the implant.There is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fracture and finally there is in instantaneous zone, where the final fracture occurred.On the fracture face on the left side, the shiny surface indicates that the fracture faces did rub against each other for a longer period.The rest of the fracture face has the typical view of a fatigue fracture with a uniform fine-grained texture.The relevant dimensions were verified during the inspection and no deviation from the specification could be detected.Review of the x-rays received and medical expert opinion: the bone was still fractured 5 months after the implantation.A fracture could be observed at the level where the implant breakage occurred.The x-rays suggest a case of hypertrophic non-union, this explains the abundant amount of callus formation."the body really tried to get the fracture to heal." there are also indications of medical error: "looking at the x-rays there are some comments to make on the construction.The plate could have been longer, this would have added to stability in general with this quite long fracture pattern.Another thing that can be seen is, that apparently cancellous (non-locking) bone screws were used for the condylar part of the fracture, in general the advise is the use locking screws here for stability and to fill all the holes in this condylar part.Furthermore, it looks like not all screws were optimally placed, this is with regard to the direction in the condylar block.It looks like only locking screws were used in the proximal part, some of these seem to be to short and at the time of breakage there is lucency around some.The technique used to fix the plate is not in line with the ao principles for fracture fixation.This construct never had sufficient stability, which allowed too much movement in the fracture parts.In this case it seems very likely the unstable construct is the root cause for the hypertrophic non-union and breakage of the plate." based on investigation, the root cause was attributed to a combination of user error and patient condition related issue.The failure was most probably caused by the bone non union, which led to excessive loads being applied to the implant, leading to its breakage.Furthermore, as indicated by medical expertise "the technique used to fix the plate is not in line with the ao principles for fracture fixation.This construct never had sufficient stability, which allowed too much movement in the fracture parts.In this case it seems very likely the unstable construct is the root cause for the hypertrophic non-union and breakage of the plate." as a reminder, the instructions for use clearly state that: "the implant is intended for temporary bone fixation.In the event of a delay in bone consolidation, or if such consolidation does not take place, or if explantation is not carried out, complications may occur, for example fracture or loosening of the implant or instability of the implant system.Regular postoperative examinations (e.G.X-ray checks) are advisable.These implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation." a review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any additional information is provided, the investigation will be reassessed.

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 14 HOLE / L310MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16282653
Report Number0008031020-2023-00042
Device Sequence Number6701353
Product Code HRS
UDI-Device Identifier04546540685773
UDI-Public04546540685773
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K200398
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number627644S
Device Catalogue Number627644S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/09/2023
Supplement Date Received by Manufacturer04/12/2023
Initial Report FDA Received Date02/02/2023
Supplement Report FDA Received Date05/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Patient Weight80 KG